Nevada, 2005Flooding in Nevada, December 31, 2005
December 31, 2005 · NWS REV · 5 events in 5 counties and zones
5 flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11 million
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Dec 30, 10:30 PM PST, 2 hours 30 minutes earlier.
Area forecast discussion, Dec 30, 10:30 PM PST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
1030 PM PST FRI DEC 30 2005
.UPDATE...
HEAVY RAIN CONTINUES TO FALL AS EXPECTED OVER THE SIERRA AND INTO
FAR WESTERN NEVADA WITH SNOW LEVELS ABOVE 8000 FEET. FLOOD
STATEMENTS/WARNINGS ON TRACK WITH THE URBAN AND SMALL STREAMS IN THE
SIERRA AND WRN NV. THE TRUCKEE RIVER AT RENO AND THE CARSON RIVER
AND WOODFORDS AND GARDNERVILLE CONTINUE TO RISE FASTER THAN
FORECAST. FLOOD WARNINGS FOR AT LEAST THE TRUCKEE RIVER AT RENO IS
EXPECTED TONIGHT...HOWEVER RIGHT NOW FLOODING IS EXPECTED TO BE
MINOR OR MODERATE. MORE INFORMATION EXPECTED IN STATEMENTS LATER
TONIGHT.
CANCELLED HIGH WIND WARNING FOR THE RENO AREA AND WIND ADVISORY FOR
MINERAL COUNTY IN NEVADA EARLY THIS EVENING. WINDS HAVE GENERALLY
COME DOWN BELOW ADVISORY CRITERIA IN ALL LOCATIONS. THEREFORE LEFT
GUSTY WINDS IN THE ZONES BUT CANCELLED STATEMENTS. BENINATO
.PREVIOUS DISCUSSION AT 330 PM...
LATEST STORM UNDER WAY OVER NORTHERN CALIFORNIA AND WESTERN NEVADA.
CLOUD BAND EXTENDS SOUTHWEST FROM CENTRAL NV WITH ASSOCIATED
MOISTURE PLUME EXTENDING ALL THE WAY BACK TO THE PHILLIPINES IN THE
WESTERN PACIFIC. MODERATE TO HEAVY RAIN HAS SPREAD ACROSS NORTHERN
CA AS SHOWN BY RADAR AND SURFACE OBS. IN THE LOCAL AREA RAINFALL HAS
BEEN INTERMITTENT AS THERE IS STILL CONSIDERABLE SHADOWING TAKING
PLACE. THE RAIN IS EXPECTED TO SPILL OVER THIS EVENING AND WILL
CONTINUE THROUGH MUCH OF SATURDAY. A HIGH WIND WARNING REMAINS IN
EFFECT FOR EXTREME WESTERN NV UNTIL MIDNIGHT WHILE WIND ADVISORIES
EXTEND FARTHER SOUTH INTO MINERAL COUNTY. IN MONO COUNTY WINDS WERE
INCREASING AT UPPER ELEVATIONS AND ADVISORIES OR WARNINGS MAY BE
NEEDED THERE THIS EVENING. ON THE OTHER HAND WINDS WILL DECREASE AS
THE PRECIPITATION INCREASES IN WESTERN NV SO WILL MONITOR CONDITIONS
AND ISSUE CANCELLATIONS AS NEEDED.
THE HEAVY RAIN WILL CAUSE SIGNIFICANT RISES ON AREA RIVERS TONIGHT
THROUGH SATURDAY. THE SUSAN RIVER IS EXPECTED TO CREST A COUPLE FEET
ABOVE FLOOD STAGE SATURDAY AFTERNOON AND FLOOD WARNINGS HAVE BEEN
ISSUED FOR THAT RIVER. AN URBAN AND SMALL STREAM FLOOD WARNING HAS
BEEN ISSUED FOR PARTS OF EASTERN CA AND WESTERN NV THROUGH SATURDAY
AFTERNOON.
COLD FRONT CURRENTLY OVER WESTERN OREGON DROPS SOUTH ON SATURDAY
WITH SNOW LEVELS LOWERING ACROSS NORTHEAST CA MAINLY DURING THE
AFTERNOON. WINTER STORM WARNINGS REMAIN IN EFFECT FOR UPPER
ELEVATIONS OF THE SIERRA WITH LITTLE CHANGE FROM PREVIOUS PACKAGE.
WARNING STARTS AT 4AM AROUND LAKE TAHOE ABOVE 7000 FEET AND AT 10AM
ABOVE 8000 FEET IN MONO COUNTY. SIGNIFICANT SNOW AMOUNTS AT THE
HIGHEST ELEVATIONS BY LATE SATURDAY EVENING.
THIS STORM SYSTEM WINDS DOWN SATURDAY NIGHT WITH RELATIVELY QUIET
WEATHER BY SUNDAY MORNING. THE NEXT STORM SYSTEM BRINGS A CHANCE OF
SNOW SHOWERS TO NORTHEAST CA ON NEW YEARS DAY THEN LIKELY RAIN OR
SNOW SUNDAY NIGHT AND MONDAY. WATCHES HAVE NOT BEEN ISSUED FOR THIS
TIME PERIOD YET BUT MAY BE NEEDED IN LATER SHIFTS. RC
.LONG TERM...TUESDAY THROUGH FRIDAY
MAIN CHANGES WERE TO RAISE TEMPS IN THE HIGHER TERRAIN AND LOWER
HUMIDITIES..
UPPER RIDGE IS WELL PROGGED BY MODELS TO BUILD IN TUESDAY THROUGH
FRIDAY AS AN EASTERN TROUGH RE-DEVELOPS. HOWEVER...SOME WEAK ENERGY
MAY SLIDE BY THROUGH THE PACIFIC NORTHWEST AS TROUGHINESS CONTINUES
OVER THE GULF OF ALASKA. THEREFORE...I HAVE LEFT THE RUNNING LOW
POPS OVER FAR WESTERN NEVADA AND EASTERN CALIFORNIA FOR THURSDAY
AND THURSDAY NIGHT. IN ANY CASE...IT WOULD BE QUITE LIGHT AND OF
LITTLE CONCERN.
TEMPERATURE AND HUMIDITY WISE...I RAISED MOUNTAIN TEMPS AND LOWERED
HUMIDITIES (ESPECIALLY IN THE MOUNTAINS) WITH THE MODERATE TO STRONG
RIDGE EXPECTED TO BUILD INTO THE SOUTHWEST STATES. SNYDER
&&
.AVIATION...
FOR TAFS...KRNO/KLOL...LOOK TO REMAIN MAINLY VFR (EXCEPT MAYBE BRIEF
MVFR VSBYS IN HEAVIER RAIN AT KRNO) WITH PERIODS OF -RA/RA THRU
06-10Z. AFTER 10Z...-RA SHOULD BECOME THE PREVAILING CONDITION WITH
LOWERING CIGS IN PERIODS OF RA/+RA. A COLD FRONT WILL MOVE THROUGH
CIRCA 18Z SATURDAY WITH SHOWERS CONTINUING BUT CIGS/VSBYS
IMPROVING.
...KTVL/KTRK...MVFR CONDITIONS THRU AT LEAST 18Z SATURDAY.
PERIODS OF IFR EXPECTED WITH HEAVIER PRECIP 06Z-18Z SATURDAY.
FOR TWEBS...WIDESPREAD MVFR CONDITIONS NORTH OF KSVE ON ROUTE 376 IN
-RA/RA..ESPECIALLY AFTER 06Z. ROUTE 402/403 LOOK MAINLY VFR WITH SCT
-RA/RA THRU 10Z...WITH AREAS OF MVFR CIGS/VSBYS AND INCR RAIN AFTER
10Z. SNYDER
&&
.REV WATCHES/WARNINGS/ADVISORIES...
.NV...HIGH WIND WARNING ZONE 3 UNTIL MIDNIGHT TONIGHT.
WIND ADVISORY ZONE 1 UNTIL MIDNIGHT TONIGHT.
WINTER STORM WARNING ZONE 2 ABOVE 7000 FEET FROM 4 AM THROUGH
4 PM SATURDAY.
URBAN AND SMALL STREAM FLOOD WARNING ZONES 2 AND 3 THROUGH
SATURDAY AFTERNOON.
.CA...FLOOD WARNING ZONE 71 FOR THE SUSAN RIVER THROUGH SATURDAY
EVENING.
URBAN AND SMALL STREAM FLOOD WARNING ZONES 70>73 THROUGH
SATURDAY AFTERNOON.
WINTER STORM WARNING ZONE 72 ABOVE 7000 FEET FROM 4 AM THROUGH
4 PM SATURDAY.
WINTER STORM WARNING ZONE 73 ABOVE 8000 FEET FROM 10 AM
THROUGH 10 PM SATURDAY.
&&Hazardous weather outlook, Dec 30, 8:00 AM PST, 17 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
800 AM PST FRI DEC 30 2005
CAZ070>073-NVZ001>005-301700-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
800 AM PST FRI DEC 30 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
CALIFORNIA...NORTHEAST CALIFORNIA...NORTHWEST NEVADA...WEST
CENTRAL NEVADA AND WESTERN NEVADA.
.DAY ONE...TODAY
FLOOD WATCH FOR NORTHEAST CALIFORNIA AND WESTERN NEVADA
FOR THIS EVENING THROUGH SATURDAY AFTERNOON. HEAVY RAINS
UP TO 4 INCHES ARE POSSIBLE. PLEASE SEE THE LATEST FLOOD
WATCH FROM RENO/WGUS65 KRNO FFAREV/ FOR FURTHER DETAILS.
WIND ADVISORY IN EFFECT UNTIL MIDNIGHT PST TONIGHT FOR
SOUTHWEST WINDS 20 TO 35 MPH BY NOON WITH LOCAL GUST TO
55 MPH FOR MINERAL AND SOUTHERN LYON COUNTIES AND GREATER
RENO-CARSON CITY-MINDEN AREA. PLEASE SEE LATEST ADVISORY
FROM RENO/WWUS75 KRNO NPWREV/ FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
FLOOD WATCH CONTINUES FOR NORTHEAST CALIFORNIA AND WESTERN
NEVADA THROUGH SATURDAY AFTERNOON. PLEASE SEE THE LATEST
FLOOD WATCH FROM RENO/WGUS65 KRNO FFAREV/ FOR FURTHER DETAILS.
WINTER STORM WARNING FOR SATURDAY FOR MONO COUNTY AND GREATER
LAKE TAHOE AREA. PLEASE SEE THE LATEST WINTER STORM WARNING
FROM RENO/ WWUS45 KRNO WSWREV/ FOR FURTHER DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT SIGNIFICANT EVENTS ACCORDING TO
ESTABLISHED CRITERIA.
Flood, Washoe
- When
- December 31, 1:00 AM PST to 11:59 PM PST
- Where
- Washoe County, Verdi
- Property damage
- $5.6 million
- Reported by
- NEWSPAPER
- Coordinates
- 39.517, -120.000
A levee along Steamboat Creek failed and flooded the University of Nevada - Reno agricultural farm in east Reno. Around 1,800 animals were evacuated to higher ground, but 344 sheep drowned in the floodwaters. The Industrial Area in east Sparks suffered flooding, with an estimated 900 business reporting damage. Greg Street was impassable in many locations. Some areas near Glendale Avenue were covered with four feet of floodwater. A health hazard was created when raw sewage contaminated floodwaters in the Spice Island Drive area of Sparks. In downtown Reno all bridges across the Truckee River were closed. Flooding also occurred at the base of Mt. Rose Highway at its intersection with U.S. Highway 395. The Toll Road area near Steamboat was flooded, and Nevada Highway 341 (Geiger Grade) was closed.The rain-saturated soil caused trees to topple onto power lines in Incline Village. Sierra Pacific Power Company reported that around 3,000 people were without power on December 31st.
Flood, Douglas
- When
- December 31, 7:00 AM PST to 11:59 PM PST
- Where
- Douglas County, Topaz Lake
- Property damage
- $973,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.617, -119.533
Flooding was reported in the Sunset Hills area of Mason Valley. U.S. Highway 395 was closed when floodwater from the Carson River covered Cradlebaugh Bridge. Mudslides occurred in the Foothill area of Douglas County. Highway 88 and Kimmerling Road were both closed when they were blocked by debris.
Flood, Lyon
- When
- December 31, 7:00 AM PST to 11:59 PM PST
- Where
- Lyon County, Wellington
- Property damage
- $305,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.750, -119.383
In Dayton, flooding from the Carson River flooded the Marina Street area. River Road was also closed. Water covered part of U.S. Highway 50 in Dayton and Stagecoach. Floodwaters with depths up to four feet covered some areas in Dayton, Silver City, and Stagecoach. Power outages were reported by residents in Mason Valley and Yerington.
Flood, Carson City (C)
- When
- December 31, 8:00 AM PST to 11:59 PM PST
- Where
- Carson City (C) County, Stewart
- Property damage
- $3.4 million
- Reported by
- NEWSPAPER
- Coordinates
- 39.117, -119.767
In Carson City, King Street was completely closed due to the flooding. Portions of Stewart, Mountain, and Curry Streets were also closed. Flooding occurred on U.S. Highway 395 near Carson Mall. Two businesses and 12 houses were flooded. Residents were urged to stay away from Ash Canyon and Kings Canyon. At the site of the Waterfall Fire burn area west of Carson City, the heavy rain caused damage to trees and vegetation on the mountainside, and also caused rockslides and mudslides.
Flood, Storey
- When
- December 31, 8:00 AM PST to 11:59 PM PST
- Where
- Storey County, Countywide
- Property damage
- $724,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.383, -119.500
Six Mile Canyon Road was closed between Dayton and Virginia City.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in California, December 31, 20051 death · $7.0 million · 1 event
- Flood in California, December 31, 2005$108 million · 1 event
- Flood in California, December 31, 2005$107 million · 1 event
- Flood in California, December 31, 2005$22 million · 1 event
- Flood in California, December 31, 2005$8.8 million · 1 event
- Flood in California, December 31, 2005$5.0 million · 1 event
- Flood in California, December 31, 2005$2.5 million · 1 event
- Flood in Oregon, December 31, 2005$450,000 · 1 event
- Coastal Flood in California, December 31, 2005$340,000 · 1 event
- Strong Wind in California, December 31, 2005$25,000 · 2 events
- Strong Wind in California, December 31, 2005$12,000 · 54 kt wind · 3 events
- Winter Weather in Pennsylvania, December 31, 20055 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482287, 5482383, 5482384, 5482288, 5482382.